Tennessee, 2010

Damaging Wind in Tennessee, August 11, 2010

August 11, 2010 · NWS OHX · 1 event in 1 county or zone

An isolated severe thunderstorm developed and moved across Rutherford County during the early evening hours on Wednesday, August 11th, producing thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An isolated severe thunderstorm developed and moved across Rutherford County during the early evening hours on Wednesday, August 11th, producing thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 11, 5:30 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 11, 5:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
630 PM CDT WED AUG 11 2010

.UPDATE...FOR 00Z AVIATION FORECASTS.

&&

.AVIATION...A WEAK AREA OF SURFACE HIGH PRESSURE WILL REMAIN
STATIONARY OVER THE TENNESSEE VALLEY THROUGH THE TAF FORECAST
PERIOD, PRODUCING GENERALLY LIGHT SOUTHERLY-TO-WESTERLY FLOW IN
THE LOW LEVELS, BLO 5K FT. AN AREA OF HIGH PRESS AT THE UPPER
LEVELS, OVER THE MIDDLE MISSISSIPPI VALLEY, WILL PRODUCE WESTERLY-
TO-NORTHWESTERLY FLOW BTWN 5K AND 25K FT. LIGHT BR AND HZ, ALONG
WITH MVFR CONDITIONS, MAY DEVELOP LATE TONIGHT AND EARLY THURSDAY
MORNING. EXPECT MORE SCATTERED CU TO DEVELOP DURING THE DAYLIGHT
HOURS TOMORROW (4-6K FT), WITH TCU AND ISOLATED CBS BY AFTERNOON.
LOWER CIGS, RESTRICTED SFC VSBY AND INCREASED TURBULENCE CAN BE
EXPECTED IN AND CLOSE TO THUNDERSTORMS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR TNZ005>010-022>031-
056>064-075-077-093>095.

&&

19
Hazardous weather outlook, Aug 11, 3:16 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
416 PM CDT WED AUG 11 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-120530-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
416 PM CDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A HEAT ADVISORY REMAINS IN EFFECT FOR MOST OF MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE HEAT WAVE WILL CONTINUE. A HEAT ADVISORY IS IN EFFECT FOR
AREAS WEST OF THE CUMBERLAND PLATEAU THROUGH FRIDAY...AND THE
ADVISORY MAY BE EXTENDED THROUGH THE WEEKEND. HEAT INDEX VALUES
WILL TOP OUT FROM 102 TO 109 EACH DAY. SOME RELIEF FROM THE HEAT
IS EXPECTED NEXT WEEK...BUT TEMPERATURES WILL REMAIN ABOVE NORMAL.

13

The radar

The Nashville radar (KOHX), 50 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutherford

When
August 11, 6:00 PM CST
Where
Rutherford County, 1.63 mi W of Double Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.830, -86.359

A brief thunderstorm that moved across the city of Murfreesboro produced gusty winds that knocked down several trees and power lines in downtown Murfreesboro and also damaged at least one piece of property. A large tree was downed on a car, a 1998 Nissan Maxima, causing damage. Exact type and extent of damage to the car was unknown. As a result of the downed power lines, a power outage occurred in downtown Murfreesboro that lasted for about 45 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257415.